How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 16921
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

Our 11 year old sphynx cat started being sick some hours after

Resolved Question:

Our 11 year old sphynx cat started being sick some hours after eating...bile and water...two months ago a week after she had her annual innoculation. Initially the vet thought it may be cancer and started her on chemotherapy (one dose) but then that tests were inconclusive. He is now treating her for inflamed intestines but she has lost so much weight. She started on steroids and has been in hospital several times over the last week or two with dehydration, and is now on Mirtazapine, Cerenia and Prednisolone and on Hills Venison prescription diet (vet thinks it may be food intolerance). She had a kind of seizure on Monday evening .. really upsetting ..and has spent two days in the hospital, released tonight. But she is so terribly skinny and totally spaced out. She has always been talkative but her miaow sounds quite agitated, and I feel this may be because of all the meds. She purrs like mad. Our Vet would like to do a biopsy but I am worried she would survive the anaesthetic; she weighs less than 3kg.
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Kara replied 3 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Mia has gotten so sick so quickly with such a dramatic weight loss.
The yellow color in her vomit indicates bile, which should not be found in the stomach. It belongs in the small intestine but if we have lots of vomiting and gagging it refluxes from the small intestine in to the stomach and we can see it in in vomitus. Vomiting bile isn't specific for any disease process, it just lets us know that motility isn't normal.
More serious causes of vomiting include chronic pancreatitis, a dietary allergy or sensitivity, inflammatory bowel disease, heartworm disease, internal organ failure, hyperthyroidism, a full or partial gastrointestinal obstruction or even infiltrative cancers such as lymphoma.
I am assuming your girl has had routine blood tests such as a complete blood count and biochemistry profile, but was her thyroid level (T-4) checked? Hyperthyroidism can cause vomiting and extreme weight loss.
Has she had a test specific for pancreatitis called a fel spec PL (feline specific pancreatic lipase)?
The gold standard for diagnosing intestinal disease, including inflammatory bowel disease and infiltrative cancer like lymphoma, is an intestinal biopsy. But once steroids are started they can suppress characteristic changes normally seen on biopsy with these diseases. I would also be concerned about the masking effect even one dose of chemotherapy may have. Ideally she would not have biopsies done when she is still taking steroids. Given her frail condition now I am not sure I would attempt biopsies given that chances of getting a diagnosis are limited anyway due to steroid use.
Has she had an abdominal ultrasound? If not that should be done. It does not require anesthesia and a skilled ultrasonagrapher could identify abnormal areas that aspirates could be taken from to achieve at least a tentative diagnosis.
Mirtazapine is a great appetite stimulant, but it can make cats spacey, change their vocalizations and make them either very hyper or lethargic, so this medication may be behind some of the behavioral changes you are noticing. You could try a different appetite stimulant, like cyproheptadine, instead.
Steroids can also change behavior, but the effects tend to be less noticable, sometimes animals become mellow or more active on them.
Please let me know if you have any further questions based upon my response.
Dr. Kara and other Vet Specialists are ready to help you
Customer: replied 3 years ago.

She has just had another seizure lasting 30 seconds. The vet said the first one was poss re low glucose level or things to do with brain e.g. brain or tumour. I am more concerned its to do with all these meds as she is so terribly small. Her breathing seems shallow. We have an appointment in the morning.

Expert:  Dr. Kara replied 3 years ago.
I am sorry to hear about the seizure episode.
I would not expect to see any seizure activity due to steroid use.
While Mirtazapine can cause low blood pressure, especially in weak or dehydrated patients I cannot find any studies or reports of seizure activity from using it.
Cerenia (maropitant) is also very well tolerated by most animals, even at much higher doses then usual. In studies with rats 30 times the usual dose was given orally with no untoward side effects. They did see tremors (not full seizures) when mice were given 6.5 times the normal dose intravenously.
I would be concerned that her seizures are due to her not eating, causing low blood sugar and abnormal blood electrolyte and mineral balances. My other concern is that she she does have lymphoma and that metastasizes to the brain readily, which can cause certainly cause seizure activity.
Changes in breathing can be related to metastatic lesions in the brain, changes in blood gases due to not eating or abnormal metabolic functions.